CSN Login
Members Online: 11

Life After FOLFOX -When does the hand/foot syndrome go away?

micheleamw
Posts: 62
Joined: Jan 2004

Hello Everyone!

As you may recall, my Dad finished his last treament of Folfox about a month ago. He is still complaining about his hands and feet. He said his hands look like wax, and he doesn't really have any feeling in them. His feet feel swelled, but they look normal. He's heard that this may never completely go away, and of course, he's upset about that, citing that his Oncologist didn't warn him that some things may never go away. Any help is greatly appreciated.

My thoughts and prayers are with you all.

Hugs~
Michele

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hi Michele,

I, too, finished Folfox in July. Although I have no problems with my arms, nor do my feet swell, I, at times, have tingling (neuropathy) on the bottom of my feet. It is more prevalent when I stand on my feet for long periods of time.

I believe it is caused from the oxaliplatin and it could last up to a year. From what I have read, only a small percentage of patients have these symptoms indefinetly.

During treatment, it was only my fingers that tingled, and now the bottom of my feet are affected! Go figure!!

I hope your dad is doing well otherwise.

Hugs to you both,

Kay

Btrcup's picture
Btrcup
Posts: 287
Joined: Jun 2004

Hi Michele, my hubby has been doing Folfox since April. They stopped his Oxiliaplatin a couple of weeks ago because he has no feeling in his fingers and toes. We met with his onc yesterday and he said it may be permanent, only time will tell. I hope this is not your dad's case. my hubby is 42 and is a maintenance director for a golf club. He works alot with his hands and this has become very bothersome. He also plays drums and is having problems holding drumsticks. The other day he cut his finger and didn't even know it until I told him he was bleeding.

We are hoping this is not permanent. The doc warned him to use the B6, Tums and Maalox regimen, but he didn't (stubborn man). Was your dad given this regimen?

Well, sorry to go on so long. Hope this helps. Prayers are with you and yours.

Linda (Baltimore)

carmen07
Posts: 120
Joined: Apr 2004

Hi Michele
My husband has been on the Folfox since Jan. Went off in May before liver resection. He had tingling in fingers.
When he went off the treatment he had tingling and numbness in his feet. His oncologist felt that it could be that he was not getting his pre-meds of Magnesium.
He is now on Folfox with avastin and has tingling in fingers and numbness in feet. Feels worse in feet when he is standing for long periods.
They now told him to take magnesium to see if that helps and put him on a prescription drug to help with the side effects called Neurontin.
My husband has not started to take the magnesium yet, because they told him it may make him go to the bathroom alot. He wants to try over a week-end when he is not at work.
Pray for your Dad that the side effects will get better with time.

myb's picture
myb
Posts: 1
Joined: Dec 2012

I finished 12 rounds of chemo on Sept 13th of this year. One week later, the 24*7 tingling in my hands and feet started. About 1 month later, I noticed numbness beginning in the pinky toe of my right foot and then later my left foot. I started losing more toes to numbness quickly thereafter. I tried 300mg of Neurontin at bedtime for 2 weeks, but it didn't really do much for the neuropathy and was making me really tired during the day. So after discussing with my Oncologist, I decided to stop taking it.

I noticed the more I am active, the more numb my hands and feet become. Though it is also more cold out there which I hear aggravates the neuropathy as well. I also get muscle spasms in arms and legs pending activity levels.

During chemo I had some hand and foot cramping, so started taking 300mg of Alpha Lipoic Acid twice a day and it seemed to help that. I still got the pins and needles when touching cold stuff after Oxali infusion. I am still taking the Alpha Lipoic Acid, but not sure that it really is doing anything.

Definitely losing patience with the neuropathy, as my hands are very klutzy with tasks like buttoning a shirt, putting on earrings, writing a thank you card... I am very cautious with a knife to avoid the cuts I have heard other people mention. So far lucky to date.

My 1st 3 month checkup with Onc is on 14th, so just a little anxious to get it behind me with hopefully the "Still All Clear" results I am praying for.
Michele2

Ajax
Posts: 11
Joined: Dec 2012

Im 6 months since finishing 12 folfox treatments. The numbness in my hands and feet started getting bad during the last 3 treatments, and my Onc suggested she lower the oxy platinum levels. I said no as I'd rather have numbness than cancer. 6 months later I still have limited feeling, but it's starting to get better. My pinky on my right hand is starting to get better and the tingling seems less intense. I'm taking lots of B vitamins especially B12-2000mcg as it helps nerve health.

Asi understand it the platinum complex damages nerves. They do regenerate,but only very slowly.

For me, it seemed to get worse for the first 2 months post treatment, then no change. Then since Thanksgiving I've noticed this modest, but exciting improvement.

One thing that really helped was occupational therapy. Learned how to button buttons and other tricks to compensate. I'm a woodworker and have taught myself new techniques to continue my furniture making hobby.

Give it time and don't give up!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network